Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Honolulu, HI

October 12, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 12, 2017, 3:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2017, 3:50 PM HST (01:50 UTC)
Expired
Oct 12, 2017, 6:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGHW50 PHFO 130150
FFWHFO
HIC009-130445-
/O.NEW.PHFO.FF.W.0016.171013T0150Z-171013T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
350 PM HST THU OCT 12 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 645 PM HST

* At 343 PM HST, a gage on Kahakuloa Stream reported a rapid rise in 
  water levels which may result in an overflow onto Kahekili Highway 
  at Kahakuloa. Heavy rainfall has been persistent over the West 
  Maui Mountains and has also recently developed over the Haleakala 
  Highway which will produce hazardous driving conditions.

* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
  Olowalu, Waihee, Kaanapali, Pukalani and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 645 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2102 15656 2090 15648 2095 15632 2094 15630
      2082 15630 2078 15646 2080 15648 2078 15654
      2081 15663 2086 15667 2093 15670 2101 15667
      2104 15660

$$

Kodama
1 follow-up statement
634 
WGHW70 PHFO 130329
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
529 PM HST THU OCT 12 2017

HIC009-130338-
/O.CAN.PHFO.FF.W.0016.000000T0000Z-171013T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
529 PM HST THU OCT 12 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended. Therefore the Flash 
Flood Warning has been cancelled.

LAT...LON 2102 15656 2090 15648 2095 15632 2094 15630
      2082 15630 2078 15646 2080 15648 2078 15654
      2081 15663 2086 15667 2093 15670 2101 15667
      2104 15660

$$

Jelsema

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:50 PM HST, 0 minutes earlier.

Area forecast discussion, Oct 12, 3:50 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Thu Oct 12 2017

.SYNOPSIS...
The trade winds will slowly strengthen through Friday night, as a
trough of low pressure shifts westward across the island chain.
The trades will then become breezy on Saturday and locally windy
Sunday through much of next week as a strong area of high pressure
remains to the north of the State. An unstable airmass will
remain over the island chain through Friday night and possibly
into the first half of the weekend, with some locally heavy
rainfall and thunderstorms possible across portions of the island
chain. More typical trade wind weather will return Sunday through
much of next week, with showers favoring windward and mauka
areas, and occasionally reaching leeward areas due to the strength
of the trades.

&&

.DISCUSSION...
Currently at the surface, a weak and difficult to discern surface
trough is in the vicinity of the central and eastern islands, with
the trough extending northwestward to the north of Oahu and Kauai.
Meanwhile, a strong 1041 mb high is centered around 1700 miles to
the north-northeast of Honolulu. Despite the strong high to the
north-northeast of the State, the trade winds remain in the light
to moderate range this afternoon due to the surface trough in
place. Visible satellite imagery shows partly to mostly cloudy
skies across the State. Meanwhile, radar imagery shows scattered
to numerous showers affecting windward and mauka areas of Maui
County and the Big Island, with not much shower activity over Oahu
and Kauai at the moment. Additionally, a few thunderstorms have
developed over Maui County and the Big Island this afternoon, as
well as the adjacent coastal waters to the northeast of these
islands. Main short term concern over the next couple of days
revolves around the potential for thunderstorms and heavy
rainfall.

Tonight through Friday night,
The weak surface trough will slowly shift westward across the
island chain, as the strong high to the north-northeast settles
southward and closer to the State. As a result, we should see a
slow and steady strengthening of the trade winds through the
period. Aloft, an upper level trough will linger over the island
chain, keeping conditions unstable. The unstable conditions in
combination with the surface trough in the vicinity of the
islands, along with plenty of deep layer moisture with
precipitable water (PW) values in the 1.5 to 2.0 inch range, will
result in conditions that are favorable for some locally heavy
rainfall and even a slight chance of thunderstorms.

The airmass will be most unstable over Maui County and the Big
Island early this evening, with the unstable conditions then
shifting over the entire island chain later tonight through
Friday night. The unstable airmass will then exit off to the west
and southwest of the islands by Saturday morning. As a result,
a slight chance of thunder remains in the forecast across the
entire island chain tonight through Friday night. Next concern
revolves around the potential for flash flooding. We certainly
can't rule out flash flooding given the deep moisture and
instability in place, but given the background trade wind flow
over the islands, the probability of flash flooding is not high
enough to warrant a flash flood watch at this time.

Saturday through Wednesday,
The surface trough is expected to shift southwestward away from
the islands, while a strong surface high remains in place to the
north and northeast of the State. This will bring a return of
breezy trade winds on Saturday, with locally windy and quite gusty
conditions expected Sunday through the middle of next week. In
fact, some areas may reach wind advisory thresholds Sunday through
the middle of next week with the GFS and ECMWF both indicating
that the trades will really get cranking. As for sensible weather
details, the most unstable weather will shift southwestward with
the surface trough by Saturday morning. Upper level troughing and
deep layer moisture will remain over the state through Sunday
however, so fairly wet trade wind weather is expected through the
weekend. Although an upper level weakness will remain in place
across the State through the middle of next week, PW values drop
considerably Sunday night through Wednesday, so we should see a
more typical trade wind shower regime return to the island chain.
Showers will continue to favor windward and mauka areas through
the period, with showers occasionally reaching leeward areas due
to the strength of the trades.

&&

.AVIATION...
Unsettled weather will continue tonight and tomorrow. An upper
level trough and a swath of moist air with precipitable water
values nearing 2.0" and above will aid in locally heavy showers
and a slight chance of thunderstorms across the island chain. So
far today, thunderstorm activity has taken off along a weak
surface trough through the central islands and north of Oahu.
Average CB tops are between FL400-450 with isolated tops to
FL500. The surface trough will continue to weaken and move west
over the western islands tomorrow. The slight chance for
thunderstorms will remain in the forecast area wide.

Moderate to locally strong trade winds will begin to build back
in tonight, strengthening into this weekend. Windward areas,
especially Maui County and the Big Island will see widespread MVFR
conditions to isol IFR conditions. Most terminals in these area
could have prolonged MVFR CIGS/VIS. AIRMET SIERRA for mountain
obscuration is posted over the Big Island, Maui, and Molokai.

Convective SIGMET NOVEMBER series is posted over the northeast
adjacent waters from Oahu to the Big Island. A convective SIGMET
covers all threats associated with thunderstorm activity from
turbulence to icing.

&&

.MARINE...
Strengthening high pressure north of the area will build trade
winds across the region tomorrow. An ASCAT pass earlier today
showed some areas of 25 knots northeast of the islands. Some of
the windier areas may reach Small Craft Advisory (SCA) levels
tomorrow, but will hold off on issuing the SCA at this time.
Thunderstorms developed over the windward coastal waters this
morning and continue this afternoon, in response to an upper level
trough moving closer to the islands.

Winds are expected to increase over the weekend and into early
next week, so expect SCA conditions to expand to all waters. In
addition to the increase in winds, rough seas are expected, along
with some heavy showers and some thunderstorms as the above
mentioned upper level trough moves over the islands from the
northeast.

Surf along north facing shores will remain small into Saturday
before a new northwest swell begins to arrive. It is expected to
fill in Sunday, and then decline through early next week. Expect
surf to remain below advisory levels, but reach their peak along
north and west facing shores on Sunday.

Small, long-period, south and south-southwest swells will keep
surf from going flat through Friday. A new southerly swell
arriving this weekend will peak late Sunday and into Monday near
advisory levels.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jelsema
AVIATION...Eaton
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:08 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 12, 3:29 PM HSTSpecial Marine WarningHFO2 hr
Oct 12, 7:34 PM HSTSpecial Weather StatementHFOHawaii116 min
Oct 12, 7:40 PM HSTSpecial Weather StatementHFOHawaii110 min
Oct 12, 8:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 12, 9:37 PM HSTSpecial Weather StatementHFOHawaii83 min
Oct 13, 2:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 13, 3:36 AM HSTSmall Craft AdvisoryHFO9 days
Oct 13, 6:44 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.